Format

Send to

Choose Destination
Am J Health Syst Pharm. 2019 Aug 1;76(16):1204-1210. doi: 10.1093/ajhp/zxz125.

Effect of concomitant vancomycin and piperacillin-tazobactam on frequency of acute kidney injury in pediatric patients.

Author information

1
Department of Pharmacy, University of North Carolina Medical Center, Chapel Hill, NC.
2
UNC Eshelman School of Pharmacy, University of North Carolina, Chapel Hill, NC.
3
Department of Pharmacy, Children's National Health System, Washington, DC.
4
Celgene Corporation, Summit, NJ.

Abstract

PURPOSE:

Results of a study of rates of acute kidney injury (AKI) in pediatric patients treated with vancomycin plus piperacillin-tazobactam or vancomycin plus alternative antipseudomonal β-lactams (APBLs) are reported.

METHODS:

A retrospective, single-center cohort study was performed. Pediatric patients were included in the study cohort if they received combination therapy for at least 48 hours, had documented baseline and follow-up serum creatinine levels, and had a documented serum vancomycin trough concentration. The primary outcome was the frequency of AKI, defined as a 50% or greater increase in serum creatinine concentration from baseline or an increase of at least 0.5 mg/dL from baseline. The secondary outcome was time to AKI onset.

RESULTS:

A total of 474 patients were included. Among 100 patients who received vancomycin plus piperacillin-tazobactam, the rate of AKI was higher than the rate in the group treated with vancomycin plus alternative APBLs (27% versus 7%, p < 0.0001). The median time to AKI onset was shorter in the piperacillin-tazobactam group versus the alternative APBL group (3.8 versus 7.9 days, p = 0.0065). Patients who were administered piperacillin-tazobactam were almost 6 times as likely to develop AKI (odds ratio [OR], 5.955; 95% confidence interval [CI], 2.774-12.784), and patients who had a maximum vancomycin trough concentration greater than 20 mg/L were 7.5 times as likely to develop AKI (OR, 7.552; 95% CI, 3.625-15.734).

CONCLUSION:

Pediatric patients treated with concomitant vancomycin and piperacillin-tazobactam had a higher rate of AKI, with faster AKI onset, than those who received vancomycin in combination with other APBLs.

KEYWORDS:

acute kidney injury; antimicrobial stewardship; pediatric; pharmacist piperacillin–tazobactam; vancomycin

PMID:
31369115
DOI:
10.1093/ajhp/zxz125

Supplemental Content

Full text links

Icon for Silverchair Information Systems
Loading ...
Support Center